Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

March 8, 20175 counties in New Jersey; Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 8, 2017, 5:44 AM EST for 5 counties in New Jersey; Sussex County, Delaware. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2017, 5:44 AM EST (10:44 UTC)
Expired
Mar 8, 2017, 6:15 AM EST
In force
31 min
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, DE, Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 64 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS81 KPHI 081044
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
544 AM EST WED MAR 8 2017

DEZ002>004-NJZ012>015-017>027-081115-
Inland Sussex-Kent-Delaware Beaches-Coastal Atlantic-Camden-Coastal
Ocean-Atlantic-Southeastern Burlington-Mercer-Northwestern
Burlington-Eastern Monmouth-Cumberland-Ocean-Western
Monmouth-Middlesex-Atlantic Coastal Cape May-Cape May-Gloucester-
544 AM EST WED MAR 8 2017

...A LINE OF GUSTY SHOWERS WILL AFFECT SUSSEX...SOUTHEASTERN KENT... 
ATLANTIC...EASTERN CUMBERLAND...OCEAN...SOUTHEASTERN CAMDEN... 
SOUTHEASTERN MERCER...SOUTHEASTERN GLOUCESTER...CAPE MAY... 
BURLINGTON...MONMOUTH AND CENTRAL MIDDLESEX COUNTIES...

At 540 AM EST, radar detected a line of showers extending from near 
Perth Amboy, New Jersey to near Georgetown, Delaware. Movement was 
east at 45 mph. 

Wind gust of 40 to 50 mph are possible with these showers. A sharp 
change in wind direction from southwest to northwest will also occur 
as the line moves through.

These showers will be near...
  Perth Amboy, Sayreville, Carteret, Woodbine, Dennisville and Cape 
  May Court House around 545 AM EST. 
  Seaville around 550 AM EST. 
  Sea Isle City, Corbin City, Strathmere, Marmora, Beesleys Point 
  and Gumboro around 555 AM EST. 
  Selbyville around 605 AM EST. 


LAT...LON 3967 7418 3966 7418 3968 7415 3936 7442
      3933 7468 3929 7455 3893 7496 3845 7505
      3846 7565 3893 7532 3882 7520 3897 7494
      3897 7496 3916 7489 3921 7511 4012 7473
      4060 7421 4047 7427 4036 7397
TIME...MOT...LOC 1040Z 281DEG 38KT 4055 7427 3922 7485 3841 7557 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 8, 4:53 AM EST, 51 minutes earlier.

Area forecast discussion, Mar 8, 4:53 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
453 AM EST Wed Mar 8 2017

.SYNOPSIS...
A cold front is moving through the area early this morning. High
pressure builds south of the Mid Atlantic tonight and Thursday
while low pressure passes well to our north across eastern
Canada. A cold front will move through the region Thursday with
a weak area of low pressure expected to track along it Thursday
night and Friday. High pressure returns for the early part of
the weekend. The next low pressure system is expected to pass
south of the region Saturday night and Sunday. Yet another storm
system may affect the area early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
430 AM update...A narrow line of convection that has formed
along the cold front was producing gusts of 35 to 45 mph as it
moved through our far western zones in eastern PA. We will
cover these short-fused gusts and sharp wind shift with
nowcasts or special weather statements if we starting seeing
higher gusts near 50 mph.

A cold front, which progressed eastward through upstate NY,
central PA and DC region overnight, was located on the western
doorstep of our forecast area at 3 AM. The front will continue
to move through our region early this morning and off the coast
by around sunrise.

The last of the showers along and just ahead of the cold front will
move through the area during the dawn hours this morning. A
weakening trend was noted on radar overnight as this area of
showers progressed downstream. PoPs then sharply decrease from
west to east this morning behind the front with the bulk of the
showers expected to be moving off the coast not too long after
sunrise.

The fropa will be marked by an abrupt wind shift from S-SWly to NW
early this morning. Upstream ASOS/AWOS observations show gusty NW
winds of 25-35 mph developing immediately behind the front in
concert with rapid pressure rises. BUFKIT soundings from hi-res
models (HRRR/RAP/NAM4km) seem to be capturing this brief (1-2 hr)
period of gusty winds. The winds should then back more out of the
west and weaken temporarily toward mid morning.

Forecast soundings indicate very deep mixing in the boundary layer
this afternoon will be aided by strong large-scale subsidence,
downsloping flow off the mountains, and maximum surface heating
under sunny skies. With mixing layer heights peaking to 750-700 mb
(7-9 kft AGL) and winds at the top of the boundary layer
strengthening  late in the day (between 21-00Z), there is a concern
for 45-50 mph wind gusts between about 4 PM and sunset (around 6
PM). However, opted to not issue a Wind Advisory since the arrival
of the stronger 40+ kt winds at the top of the boundary layer looks
to occur just after peak heating hours. Also, low-level CAA is
absent with winds backing more SWly late in the day. In this setup,
envision gusts greater than 45 mph to be more of an isolated
occurrence for a brief window.

Very mild temperatures overnight ranging from 55-60F (cooler north
toward I-80) will drop 10-15F this morning in response to strong CAA
immediately behind the front. Temperatures should then rebound
considerably this afternoon with afternoon highs in the lower 60s
for a majority of the forecast area; cooler in the 50s across the
higher terrain N/W of the Fall Line and only upper 40s in the
southern Poconos.

Increasing clouds are anticipated during the mid to late afternoon
north of I-78 as mid-level shortwave trough passes just to our
north. Cannot rule out an isolated shower in the southern
Poconos. Elsewhere, PoPs are zero.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Low pressure will move into Hudson Bay while high pressure remains
anchored over the Southeast U.S. The pressure gradient in between
these two systems will lead to a continuation of W-SWly breeze
around 10-15 mph for most of the night. However, the stronger gusts
will quickly diminish this evening with the loss of daytime mixing.

Clear skies are expected for most of the night before high clouds
start to stream in from the west late.

Low temperatures range from the low to mid 30s in northeastern PA
and northwestern NJ to lower 40s along and east of I-95.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
There are several systems that could affect our region during the
longer term part of the fcst. The run to run consistency of the
operational models is somewhat less than optimal, so confid in the
exact details is not the best.

Fair weather with mild temperatures Thursday as a cold front crosses
the area during the afternoon. High temperatures will be 5 to 10
degrees above normal. Increasing clouds will occur Thursday evening
as the slow moving front will cause moisture to focus along it. A
weak low will develop and move along the front Thu night and Friday
with a batch of precipitation expected to develop along the areas
where temperatures will be close to the rain/snow category. We have
sided with a WPC and the previous fcst with the upcoming totals, wit
our present fcst only a little less than what was previously there.
The ground may still be rather warm during the precip, and this may
limit accumulations some. Precipitation ends from W to E during the
late morning and early afternoon. Colder air arrives with
temperatures beginning a several day period of below normal.

Fri night and Saturday will have dry weather and cold temperatures
as strong high pressure builds down from the north. Highs Sat will
only be in the 20s north and low/mid 30s S/E.

Another low pressure system will move south of the area Sat night
and Sunday. The models continue to trend towards keeping significant
qpf away from our area. Still, some light snow may occur across srn
NJ and Delmarva. Pops only in the slgt chc or low chc range attm.
Continued cold.

More high pressure and dry weather for Sat night and Sunday.
Temperatures continue below normal.

Several models showing low pressure along the east coast next mon
and into Tue. The low looks rather deep on the GFS and deepening and
further west on the EC model. Either way the higher chc pops in the
grids look good for now. Temperatures will have begun to moderate by
then, p-type issues will probably make the fcst for this period
interesting when we get closer to it.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Currently VFR overnight except MVFR at ABE due to BR. CIGs may
briefly lower to MVFR from west to east between 09-11Z with showers
moving thru just before a cold front arrives. Skies clear quickly
from west to east after sunrise. VFR today and tonight with minimal
cloud cover.

S-SW winds 10-15 kt with isolated gusts to 25 kt will quickly shift
to NW between 10-12Z in wake of cold fropa. NW winds may briefly
gust to around 25 kt just behind the front. Winds then back slightly
out of the W toward midday and eventually SW by late afternoon. Deep
mixing will promote frequent gusts of around 25 kt by this
afternoon. Sustained W-SW winds strengthen to 15-20 kt between 21-
00Z. Frequent gusts to around 30 kt are likely during this time.
However, with deep mixing, there is a potential to see a few gusts
between 35-40 kt just before sunset. Did not put these higher gusts
in the 06Z TAFs with these gusts expected to be more isolated.

OUTLOOK...

Thu/Thu evening...VFR. Increasing clouds late.
Thu night/Fri morning...Restrictions in rain/snow and lower
cigs.

Fri afternoon/Sat...Mostly VFR.

Sat night/Sun...VFR most areas but few restrictions possible
DE/nern MD and srn NJ with a chance for snow.

&&

.MARINE...
430 AM update...A narrow line of convection that has formed
along the cold front was producing gusts of 30 to 40 kt as it
moved through our far western zones in eastern PA. We will cover
these short-fused gusts and sharp wind shift with Special Marine
Warnings as they approach the waters.

SCA was extended thru tonight for the coastal waters and thru early
this evening for the Delaware Bay. S-SW winds currently ahead of a
cold front are gusting occasionally to around 25 kt. Winds should
generally weaken to below 25 kt later this morning behind the front
but seas will remain elevated around 5 ft.

For this afternoon, deeper mixing on land will likely result in 25-
30 kt gusts in our nearshore waters. The gust potential this
afternoon diminishes sharply once you go beyond a few miles away
from the coast, owing to stable mixing profiles over the cooler
waters.

For tonight, wind gusts should then diminish near the coast early
this evening with the loss of heating on land. W winds are forecast
to increase to around 20 kt with gusts to 25 kt farther
offshore.

OUTLOOK...

Thu...SCA conditions early, then sub-SCA conditions.
Thu night/Fri morning...Sub-SCA conditions. Rain/Snow.
Fri afternoon thru Saturday...SCA conditions.
Sat night/Sunday...Sub-SCA conditions. Rain or snow/south.

&&

.FIRE WEATHER...
After collaboration with our state fire partners and surrounding
weather forecast offices, we favored a Special Weather Statement
over a Red Flag Watch, to address the fire weather concerns
today. Westerly winds will increase to around 20 mph with gusts
of 25 to 35 mph this afternoon (isolated higher gusts near 45
mph are forecast for late this afternoon). Meanwhile, RH values
will drop to between 20 and 30 percent this afternoon and early
this evening for most of the region (30-35 percent in
northeastern Pennsylvania and northwestern New Jersey). However,
increased soil moisture in part from rain over the past 24 hours
will be the limiting factor for Red Flag conditions. A Special
Weather Statement will likely be issued later this morning.

An enhanced risk for the spread of wildfires is possible on
Thursday. Winds will not be quite as strong on Thursday...
generally from the west at 10-15 MPH with 20-25 MPH gusts.
Minimum RH values will be near 30 percent.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until noon EST Thursday for ANZ450>453.
     Small Craft Advisory until 6 AM EST Thursday for ANZ454-455.
     Small Craft Advisory until 8 PM EST this evening for ANZ430-
     431.

&&

Synopsis...O'Hara
Near Term...Klein
Short Term...Klein
Long Term...O'Hara
Aviation...Klein/O'Hara
Marine...Klein/O'Hara
Fire Weather...
Hazardous weather outlook, Mar 8, 4:08 AM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
408 AM EST Wed Mar 8 2017

NJZ001-007>010-PAZ054-055-060>062-101-103-105-090915-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is possible Thursday night through Friday morning,
with the heaviest of the snow falling during the Friday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ012>022-025>027-PAZ070-071-102-104-106-090915-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

There is an enhanced risk for Fire weather concerns today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is possible Thursday night through Friday morning,
with the heaviest of the snow falling during the Friday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002>004-MDZ015-019-020-NJZ023-024-090915-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Cape May-Atlantic Coastal Cape May-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

There is an enhanced risk for Fire weather concerns today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions could approach Red Flag Warning criteria Thursday.

Accumulating snowfall is possible late Saturday night and Sunday but
there is still a large degree of uncertainty regarding the track of
low pressure that could potentially bring snow to the area.
Therefore, please continue to monitor updates to the forecast as
details hopefully become more evident later in this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-MDZ008-012-090915-
New Castle-Cecil-Kent MD-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northern Delaware and
northeast Maryland.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

There is an enhanced risk for Fire weather concerns today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for light snowfall accumulations late Thursday
night and Friday. Precipitation would likely start as rain Thursday
night but change to snow from north to south late in the night into
Friday morning as colder air moves into the area.

Another potential for accumulating snowfall exists on Sunday but
there is still a large degree of uncertainty regarding the track of
low pressure that could bring snow to the area. Therefore, please
continue to monitor updates to the forecast as details hopefully
become more evident later in this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>455-090915-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Westerly winds may gust to near gale force early Thursday,
particularly in the coastal waters of New Jersey.

Northwest gales are possible Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-090915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Westerly winds may gust to near gale force early Thursday,
particularly in the coastal waters of New Jersey.

Northwest gales are possible Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 8, 5:44 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
544 AM EST WED MAR 8 2017

DEZ002>004-NJZ012>015-017>027-081115-
Inland Sussex-Kent-Delaware Beaches-Coastal Atlantic-Camden-Coastal
Ocean-Atlantic-Southeastern Burlington-Mercer-Northwestern
Burlington-Eastern Monmouth-Cumberland-Ocean-Western
Monmouth-Middlesex-Atlantic Coastal Cape May-Cape May-Gloucester-
544 AM EST WED MAR 8 2017

...A LINE OF GUSTY SHOWERS WILL AFFECT SUSSEX...SOUTHEASTERN KENT...
ATLANTIC...EASTERN CUMBERLAND...OCEAN...SOUTHEASTERN CAMDEN...
SOUTHEASTERN MERCER...SOUTHEASTERN GLOUCESTER...CAPE MAY...
BURLINGTON...MONMOUTH AND CENTRAL MIDDLESEX COUNTIES...

At 540 AM EST, radar detected a line of showers extending from near
Perth Amboy, New Jersey to near Georgetown, Delaware. Movement was
east at 45 mph.

Wind gust of 40 to 50 mph are possible with these showers. A sharp
change in wind direction from southwest to northwest will also occur
as the line moves through.

These showers will be near...
  Perth Amboy, Sayreville, Carteret, Woodbine, Dennisville and Cape
  May Court House around 545 AM EST.
  Seaville around 550 AM EST.
  Sea Isle City, Corbin City, Strathmere, Marmora, Beesleys Point
  and Gumboro around 555 AM EST.
  Selbyville around 605 AM EST.

LAT...LON 3967 7418 3966 7418 3968 7415 3936 7442
      3933 7468 3929 7455 3893 7496 3845 7505
      3846 7565 3893 7532 3882 7520 3897 7494
      3897 7496 3916 7489 3921 7511 4012 7473
      4060 7421 4047 7427 4036 7397
TIME...MOT...LOC 1040Z 281DEG 38KT 4055 7427 3922 7485 3841 7557

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:53 PM ESTSmall Craft AdvisoryPHI23 hr
Mar 8, 4:38 AM ESTSpecial Marine WarningPHI97 min
Mar 8, 5:04 AM ESTSpecial Marine WarningPHI116 min
Mar 8, 6:52 AM ESTSpecial Marine WarningPHI38 min

Nearby

Special Weather Statements in New Jersey, 2017Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.